Article Text

PDF

Photosensitivity reaction to efavirenz
  1. A Newell,
  2. C Avila,
  3. M E Rodgers
  1. Dept GUM, Mayday Hospital, Thornton Heath, CR7 7YE
  1. Tony.Newell{at}mhc-tr.sthames.nhs.uk

Statistics from Altmetric.com

Editor,—The non-nucleoside reverse transcriptase inhibitor (NNRTI) efavirenz is a recent addition to the armamentarium available to physicians in the treatment of HIV infection. However, at present the known side effect profile of this new agent is still in its infancy. We would like to report a case of photosensitivity associated with efavirenz.

A 27 year old white homosexual man was commenced on combivir (zidovudine/lamivudine) and efavirenz in March of 1999. One month later he reported that he was well and had no major side effects associated with his new combination. However, 4 weeks further into treatment he represented with an itchy rash affecting his arms and hands. On examination there was a maculopapular rash over the affected area but there was no oral ulceration, conjunctivitis, or fever. A drug reaction was diagnosed and he was prescribed antihistamines and asked to continue with his medication. One week later the rash had subsided. Then having spent a day outside in the sun he had a florid recurrence of the rash over the exposed areas (arms, back of neck, face, and ears). The rash was significantly worse over his elbows where there was obvious blistering and oedema. His medication was stopped and 3 weeks later the rash had completely resolved. Hepatitis C antibody and porphyria screening were negative. This man had been diagnosed as HIV antibody positive in June 1997. In March 1998 his viral load was 356 790 copies/ml (Roche PCR) and his CD 4 count was 512 × 106 cells/l, he was commenced on dual antiretroviral therapy with stavudine and didanosine (patient choice). Initially he did very well as the viral load became undetectable (<400 copies/ml). However, after 9 months on this combination his viral load began to rebound (5192 copies/ml) and a change in antiretroviral therapy was initiated to combivir and nevirapine which he initiated in the normal way (dose escalation at 2 weeks of nevirapine). He was started on this combination as he wished to take a protease sparing regimen. However, 1 week later he developed a rash affecting his entire body, especially his trunk and arms, associated with enlarged lymph nodes and constitutional symptoms, fever, and lethargy. In view of the constitutional symptoms it was decided to stop this present combination. One month later, the rash had settled, he then commenced combivir and efavirenz.

Photosensitivity in the context of HIV has been reported as a presenting sign of underlying HIV infection in a number of cases.13 In addition to this porphyria cutanea tarda (PCT) has been reported in the context of HIV infection and has been associated with concomitant hepatitis C infection4; however, screening for both these conditions was negative. Switching from nevirapine to efavirenz in this context may have been regarded as unwise; however, of 19 patients who have been intolerant of nevirapine secondary to the development of rash, who have switched to efavirenz only nine have developed a mild to moderate rash, of which only two needed to discontinue therapy.5 Photosensitivity in the context of HIV infection may not only be a presenting condition but also secondary to concomitant treatment.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.